Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


Total variation and error estimates for spectral viscosity approximations

Author: Eitan Tadmor
Journal: Math. Comp. 60 (1993), 245-256
MSC: Primary 35L65; Secondary 65M06, 65M12, 65M15
MathSciNet review: 1153170
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the behavior of spectral viscosity approximations to non-linear scalar conservation laws. We show how the spectral viscosity method compromises between the total-variation bounded viscosity approximations-- which are restricted to first-order accuracy--and the spectrally accurate, yet unstable, Fourier method. In particular, we prove that the spectral viscosity method is $ {L^1}$-stable and hence total-variation bounded. Moreover, the spectral viscosity solutions are shown to be $ {\text{Lip}^ + }$-stable, in agreement with Oleinik's E-entropy condition. This essentially nonoscillatory behavior of the spectral viscosity method implies convergence to the exact entropy solution, and we provide convergence rate estimates of both global and local types.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 35L65, 65M06, 65M12, 65M15

Retrieve articles in all journals with MSC: 35L65, 65M06, 65M12, 65M15

Additional Information

PII: S 0025-5718(1993)1153170-9
Keywords: Conservation laws, spectral viscosity method, spectral accuracy, total variation, Lipschitz stability, convergence rate estimates
Article copyright: © Copyright 1993 American Mathematical Society